Proton Pump Inhibitors and Risk of Gastric Pre-Cancerous Lesions

the MPR take:

It has been suggested that long-term use of proton pump inhibitors (PPIs) may promote the development of pre-cancerous lesions in the stomach and increase the occurrence of stomach cancer. Long-term safety concerns with PPI use include the effects of prolonged PPI-induced hypergastrinemia, the effects of chronic hypochlorhydria, and the possible link to gastric atrophy. The Cochrane Library recently published a review of seven randomized controlled trials (RCT) on 1,789 adults taking PPIs for six months or greater and the effects on gastric mucosa changes, confirmed by endoscopy, biopsy sampling, or both. Unfortunately, the development or progression of gastric pre-malignant lesions in PPI treatment and control groups were only partly reported in a few studies; most trials evaluated changes in the gastric muscosa. No clear evidence was found that associated long-term PPI use with an increased risk of corporal atrophic gastritis or intestinal metaplasia among individuals with healed erosive esophagitis. Results did suggests that those on PPI maintenance may have a higher risk of experiencing either diffuse or linear/micronodular ECL hyperplasia. While hyperplasia is considered to be a potential pre-condition of gastric carcinoid tumors, further studies are needed before any conclusions can be made.

Proton pump inhibitors (PPIs) are the most effective drugs to reduce gastric acid secretion. PPIs are one of the most commonly prescribed classes of medications worldwide.

READ FULL ARTICLE

Loading links....